Texas, 2012

Hail in Texas, April 3, 2012

April 3, 2012 · NWS EWX · 7 events in 4 counties and zones

An upper level low over the four corners region pushed a Pacific cold front across Texas. This produced a line of thunderstorms that produced one severe hail report and numerous incidents of smaller hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low over the four corners region pushed a Pacific cold front across Texas. This produced a line of thunderstorms that produced one severe hail report and numerous incidents of smaller hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 3, 1:49 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 3, 1:49 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
249 PM CDT TUE APR 3 2012

.DISCUSSION...
AT 19Z THE DRY-LINE/PACIFIC COLD FRONT EXTENDED FROM COTULLA TO
CASTROVILLE TO BRIGGS MOVING SLOWLY EASTWARD. ISOLATED SHOWERS
ARE BEGINNING TO FORM ON THE BOUNDARY IN OUR CWFA...HOWEVER THE
CAP WAS STILL INHIBITING DEEP CONVECTION. ALL OF THE SIGNIFICANT
CONVECTIVE ACTIVITY WAS ACROSS NORTH TEXAS IN AN AREA OF STRONG
DIFFLUENCE EAST OF THE UPPER LEVEL LOW. STILL CANNOT RULE OUT AN
ISOLATED SEVERE THUNDERSTORM LATE THIS AFTERNOON INTO THIS EVENING
ALONG AND EAST OF THE I-35 CORRIDOR ONCE THE CAP BREAKS. OTHERWISE
CONVECTION WILL WANE ACROSS OUR EASTERN COUNTIES THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. THE GFS IS BULLISH ON THE EASTWARD
INTRUSION OF DRY AIR OVERNIGHT AND IS FORECASTING BELOW NORMAL
LOWS. WE PREFER THE NAM WHICH HAS THE DRY AIR STALLING ALONG THE
I-35 CORRIDOR TONIGHT. THUS WILL GO WITH THE WARMER NAM MOS FOR
THE LOW TEMP FCST FOR TONIGHT.

THE UPPER LEVEL LOW OVER THE TEXAS/OKLAHOMA PANHANDLES WILL SLOWLY
MOVE OFF TO THE EAST ON WEDNESDAY WITH SOUTH CENTRAL TEXAS
EXPERIENCING DRY WESTERLY WINDS ALOFT. HIGHS ON WEDNESDAY WILL
RANGE FROM NEAR 80 EAST TO NEAR 90 SOUTHWEST. A N/S UPPER LEVEL
RIDGE AXIS OVER THE DESERT SOUTHWEST WILL SHIFT EASTWARD OVER
TEXAS BY FRIDAY KEEPING SOUTH CENTRAL TEXAS DRY. LOW LEVEL
MOISTURE WILL INCREASE OVER THE WEEKEND AS THE SFC RIDGE SHIFTS
EASTWARD.

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE FRIDAY
NIGHT INTO SATURDAY. MODELS INDICATE THAT CONVECTION WILL FIRE
ALONG THE DRY-LINE AND OVER THE EASTERN SLOPES OF THE SIERRA MADRE
FRIDAY EVENING WITH A MCS PROPAGATING EASTWARD ACROSS SOUTH
CENTRAL TEXAS ON SATURDAY.

&&

.FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WEDNESDAY AND THURSDAY AFTERNOON MAINLY WEST OF A LINE FROM
MOUNTAIN HOME TO CATARINA DUE TO RELATIVE HUMIDITIES FALLING
BELOW 20 PERCENT.

&&

...CORRECTED...

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  82  66  84  64 /  20   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  62  81  61  83  61 /  20   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     62  82  66  89  62 /  10  -    0   0   0
BURNET MUNI AIRPORT            57  80  62  82  60 /  20   0   0   0   0
DEL RIO INTL AIRPORT           50  86  57  92  64 /  10   0   0   0   0
GEORGETOWN MUNI AIRPORT        59  80  64  81  59 /  20   0   0   0   0
HONDO MUNI AIRPORT             61  84  62  92  62 /  10   0   0   0   0
SAN MARCOS MUNI AIRPORT        63  82  65  87  62 /  10   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   67  81  66  84  64 /  20  10  -    0   0
SAN ANTONIO INTL AIRPORT       63  83  64  89  63 /  10   0   0   0   0
STINSON MUNI AIRPORT           64  83  65  88  62 /  10  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 3, 4:00 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT TUE APR 3 2012

TXZ171>173-183>194-202>209-217>225-228-041000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
500 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING FROM NEW MEXICO TO THE
TEXAS PANHANDLE AND A PACIFIC FRONT MOVING ACROSS SOUTH CENTRAL
TEXAS WILL INTERACT WITH AMPLE MOISTURE TO CREATE CONDITIONS
FAVORABLE FOR THE GENERATION OF STRONG TO SEVERE THUNDERSTORMS
TODAY. THE THREAT AREA WILL BE ALONG AND EAST OF A MOUNTAIN HOME
TO HONDO TO CAMPBELLTON LINE. THE MAIN SEVERE THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WITH RATES
OF 1 TO 2 INCHES PER HOUR CAN ALSO BE EXPECTED.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED
WEST OF A MOUNTAIN HOME TO CARRIZO SPRINGS LINE DUE TO LOW
RELATIVE HUMIDITIES AND BREEZY WINDS LATE THIS MORNING INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED WEST OF A
MOUNTAIN HOME TO CARRIZO SPRINGS LINE DUE TO LOW RELATIVE
HUMIDITIES WEDNESDAY AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Apr 3, 2:33 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 PM CDT TUE APR 3 2012

TXZ190-191-206-032100-
BLANCO-COMAL-HAYS-
333 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN COMAL...SOUTHERN
BLANCO AND WESTERN HAYS COUNTIES UNTIL 400 PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TWIN SISTERS...OR 6 MILES SOUTHEAST OF
BLANCO...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HENLY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 3, 2:48 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 PM CDT TUE APR 3 2012

TXZ190-191-032115-
BLANCO-HAYS-
348 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLANCO AND NORTHWESTERN
HAYS COUNTIES UNTIL 415 PM CDT...

AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PAYTON...OR 9 MILES EAST OF BLANCO...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DRIPPING SPRINGS...
  HENLY...
  MOUNT GAINOR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 3, 3:04 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
404 PM CDT TUE APR 3 2012

TXZ190>192-032130-
BLANCO-HAYS-TRAVIS-
404 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLANCO...WESTERN TRAVIS
AND NORTHWESTERN HAYS COUNTIES UNTIL 430 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HENLY...OR 7 MILES WEST OF DRIPPING
SPRINGS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN HAYS AND WESTERN TRAVIS COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 3, 3:18 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             6 WNW DRIPPING SPRINGS  30.22N  98.18W
04/03/2012  E0.70 INCH       HAYS               TX   COCORAHS

&&

EVENT NUMBER EWX1200217

SBS
Special weather statement, Apr 3, 3:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 PM CDT TUE APR 3 2012

TXZ190>192-032200-
BLANCO-HAYS-TRAVIS-
430 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLANCO...WESTERN TRAVIS
AND NORTHWESTERN HAYS COUNTIES UNTIL 500 PM CDT...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HENLY...OR 6 MILES WEST OF DRIPPING
SPRINGS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEE CAVE...
  BRIARCLIFF...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 3, 3:53 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CDT TUE APR 3 2012

TXZ173-032230-
WILLIAMSON-
453 PM CDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON COUNTY UNTIL
530 PM CDT...

AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ROUND ROCK...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GEORGETOWN...
  GRANGER...
  WEIR...
  BARTLETT...
  JONAH...
  WALBURG...
  THEON...
  SCHWERTNER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Ft Hood radar (KGRK), 35 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Williamson

When
April 3, 3:55 PM CST
Where
Williamson County, 1.38 mi N of Old Round Rock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.520, -97.670

Hail, Williamson

When
April 3, 3:55 PM CST to 3:57 PM CST
Where
Williamson County, 3.89 mi NNE of Old Round Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.550, -97.640

A thunderstorm produced quarter size hail for nearly two minutes.

Hail, Travis

When
April 3, 4:38 PM CST
Where
Travis County, 1.51 mi SSE of Fiskville
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.330, -97.690

Hail, Travis

When
April 3, 4:50 PM CST
Where
Travis County, 1.38 mi ESE of Fiskville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.340, -97.680

Hail, Hays

When
April 3, 5:08 PM CST
Where
Hays County, 0.91 mi NE of Buda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.090, -97.840

Hail, Lee

When
April 3, 6:00 PM CST
Where
Lee County, 4.87 mi N of Blue
Measured
0.75 in hail
Reported by
Public
Coordinates
30.470, -97.140

Hail, Lee

When
April 3, 6:45 PM CST
Where
Lee County, 0.69 mi S of Blue
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.390, -97.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371658, 371659, 371660, 371661, 371662, 371663, 371664.